Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 8, NWS Bismarck, ND

January 17, 20204 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 17, 2020, 6:59 PM CST for 4 counties in North Dakota. It took effect at Jan 18, 2020, 12:00 PM CST. It was in force for 4 min.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 6:59 PM CST (00:59 UTC)
In effect from
Jan 18, 2020, 12:00 PM CST
Expired
Jan 18, 2020, 12:04 PM CST
In force
4 min
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 155 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 2:40 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 17, 2:40 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
240 PM CST Fri Jan 17 2020

.SHORT TERM...(This evening through Saturday)

Issued at 230 PM CST Fri Jan 17 2020

Forecast highlights in the short term period will continue to
focus on the winter storm/high wind event associated with a strong
storm system lifting north into the region, followed by a strong
cold FROPA later today and this evening.

Currently, light snow or light freezing drizzle developing across
western and central North Dakota as forcing aloft increases ahead
of a potent mid level trough lifting north across the Central
Plains and Dakotas. Associated sfc trough extends from Adams
county north-northeast through Minot and into southwestern
Manitoba. Embedded feature within the trough will close off over
eastern ND this evening, with a 700mb low tracking north/northeast
across southeastern ND 23-04Z including the James Valley. Earlier
shifts increased snow for this area, and followed this trend with
this forecast issuance, with the James Valley now forecast to
receive 4-6" of snow. First wave will impact the area over the
next few hours, with then wrap around snow bands as the mid level
low closes off and stalls tonight. Farther west, models have been
trending towards a consensus with developing a post cold frontal
snow band on the nose of strongest CAA in the wake of the stronger
pressure rises. By this evening BUFKIT sounding analysis
indicates the atmosphere mainly saturated so feel the freezing
precip threat will be less than what we will see this afternoon.

The current winter weather advisory which goes through 02Z this
evening for my southeast counties remains valid. Accumulating snow
will develop into the advisory area, with gusty southeast winds
slowly tapering off as the sfc trough advances eastward this
afternoon. Farther east counties across the Red River Valley were
upgraded to a blizzard earlier today, as those areas will see a
much longer duration of the stronger southeast winds.

Current wind headlines were left pretty much alone, with the
exception of Grant and Sioux counties that were changed to a
winter weather advisory set to begin at 00Z this evening. More on
that change below. Will see winds ramp up significantly across
southwest North Dakota between 21-00Z as a strong pressure rise
bubble builds into this region. Elsewhere winds will be strong but
not headline worthy.

As the strong CAA and pressure rises push east into central North
Dakota late this afternoon/early this evening, the strong winds
develop eastward and will coincide with the aforementioned post
frontal snow band and existing loose snow cover on the ground to
create vis below 1 mile in blowing snow, especially in open
country and as temperatures drop. Opted to add a 2-tier stretch
of counties to the west of the inherited winter weather advisory
to include all of central ND and parts of western North Dakota,
and will also begin earlier at 00Z to better coincide with the
initial surge of CAA strong winds.

Blizzard warning goes into effect at 02Z, and will make no changes
with this headline. The combination of several inches of snow
combined with 50 mph wind gusts will create life threatening
conditions over the eastern third of the state, and fully expect
numerous travel advisories and road closures (including I94 likely
from Bismarck east) sometime this evening/tonight.

Bitter cold air filters into the region tonight into tomorrow behind
the cold front, and will see wind chill headlines
expanded/upgraded in future forecast issuances. For now stayed
focused on the blowing snow threat.

.LONG TERM...(Saturday night through Friday)

Issued at 230 PM CST Fri Jan 17 2020

Colder but drier weather dominates the weekend with windchill
headlines likely into Sunday. Northwest flow becomes zonal next
week, resulting in a warming trend. Expecting highs to reach into
the 30s for most of the area Tuesday through Thursday. Nothing on
the horizon as far as any precipitation makers in the long term
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)

Issued at 230 PM CST Fri Jan 17 2020

Blowing snow will continue over KJMS through mid-afternoon along
with with deteriorating vsbys as accumulating snow develops north
across the James River Valley. The gusty southeast winds will
weaken between now and 23Z. A cold front will shift from west to
east this afternoon through this evening. Blizzard conditions are
expected at KJMS mid to late this evening through Saturday
afternoon, as vsbys will be below one quarter mile with
northwesterly wind gusts to 50 mph. These strong winds will
develop at western terminals first this afternoon, then into
KMOT/KBIS 23-01Z. Light snow at both KMOT/KBIS along with blowing
snow will see MVFR-IFR vsbys this evening. Elsewhere, MVFR/IFR
cigs will develop for all terminals. CIGS will improve west this
evening, and central overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
noon CST /11 AM MST/ Saturday for NDZ003-004-011-012-019>022-034-
035-042-045.

Wind Advisory until 11 PM MST this evening for NDZ031>033-040-
041.

Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
noon CST /11 AM MST/ Saturday for NDZ001-002-009-010-017-018-
031>033-040-041-043-044.

Blizzard Warning from 8 PM this evening to 6 PM CST Saturday for
NDZ005-013-023-025-036-037-047-048-050-051.

Winter Weather Advisory until 8 PM CST this evening for NDZ023-
025-036-037-047-048-050-051.

High Wind Warning until 11 PM MST this evening for NDZ043-044.

Winter Weather Advisory until noon CST Saturday for NDZ046.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jan 17, 3:09 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
309 PM CST Fri Jan 17 2020

NDZ005-013-023-025-036-037-047-048-050-051-182115-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
309 PM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory for blowing and drifting snow is in
effect for the James River Valley through early evening.

A Blizzard warning is in effect from the Turtle Mountains south
through the James River Valley for the remainder of tonight. See
www.weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Blizzard warning is in effect from the Turtle Mountains south
through the James River Valley through Saturday afternoon. See
www.weather.gov/bis for more details.

Wind chills to 35 below are expected Saturday through Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report snowfall totals to the Bismarck
National Weather Service at 1-800-247-0212

NDZ003-004-011-012-019>022-034-035-042-045-046-182115-
Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Sheridan-
Morton-Burleigh-Grant-Sioux-Emmons-
309 PM CST Fri Jan 17 2020 /209 PM MST Fri Jan 17 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect for tonight for widespread
blowing and drifting snow. See www.weather.gov/bis for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter weather advisory is in effect through Saturday morning
for widespread blowing and drifting snow. See www.weather.gov/bis
for further details.

Wind chills to 35 below zero can be expected Saturday through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ043-044-182115-
Bowman-Adams-
209 PM MST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for far southwest North Dakota
this afternoon through early tonight. Wind gusts up to 60 mph can
be expected. See www.weather.gov for further details.

Wind chills to 30 below are expected tonight

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills to 30 below are expected Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-182115-
Golden Valley-Billings-Stark-Slope-Hettinger-
209 PM MST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect this afternoon through early tonight.
See www.weather.gov/bis for further details.

Wind chills to 30 below zero are expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills to 30 below zero can be expected Saturday morning and
again Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-018-182115-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-
309 PM CST Fri Jan 17 2020 /209 PM MST Fri Jan 17 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills to 40 below zero are expected tonight. See
www.weather.gov/bis for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills to 35 below zero can be expected Saturday through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 6:59 PM CSTWind Chill WarningBISBurke, Divide, Mountrail, Williams17 hr
Jan 18, 12:04 PM CSTWind Chill WarningBISBurke, Divide, Mountrail, Williams3 hr

Nearby

Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.